Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 24, 2002, 6:09 PM CDT for Erath County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 6:09 PM CDT (23:09 UTC)
- Expired
- Apr 24, 2002, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Erath County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 77 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:28 PM CDT | Hail 0.75 | Chalk Mtn, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 242309 SVRFTW TXC143-250015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 608 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERATH COUNTY IN NORTH CENTRAL TEXAS * UNTIL 715 PM CDT * AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER ERATH COUNTY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL ERATH COUNTY AROUND 620 PM CDT DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE THUNDERSTORM. LAT...LON 3221 9812 3205 9796 3216 9775 3230 9798
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:17 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 24, 3:17 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 317 PM CDT WED APR 24 2002 FORECAST CHALLENGE FOR TONIGHT IS TIMING OF FRONT AND ASSOCIATED SEVERE WEATHER POTENTIAL. NORTH TEXAS ATMOSPHERE REMAINS CAPPED PER MORNING SOUNDING AND 19Z LAMP ANALYSIS. CIN VALUES WELL BELOW MINUS 140 J/KG. IF THUNDERSTORMS DO DEVELOP ALONG THE FRONT THIS EVENING...THEY SHOULD FORM SOUTHEAST OF A ATHENS...TO LAMPASAS LINE WITH THE SEVERE WEATHER THREAT PRIMARILY SOUTH OF ATHENS... AND EAST OF THE WACO AREA. THE FIRST FRONT (WIND SHIFT LINE) AT 20Z WAS FROM EAST OF SHERMAN...TO ALLIANCE...TO NEAR BROWNWOOD. THE SECOND FRONT (COOLER AIR AND STRONG WINDS0 AT 20Z WAS ALONG A MUSKOGEE TO NEAR ABILENE LINE. THE FIRST FRONT SHOULD REACH A SULPHUR SPRINGS TO LAMPASAS LINE AROUND 530 PM...AND PALESTINE TO AUSTIN LINE AROUND 700 PM. LATER TONIGHT THE FRONT STALLS SOUTH OF THE CWA...THEN LIFTS NORTHWARD BY THURSDAY NIGHT/FRIDAY WITH ISENTROPIC LIFT BEGINNING WEST AND SOUTHWEST THURSDAY...AND SPREADING RAIN AND SHOWERS BACK OVER MUCH OF THE REGION THURSDAY NIGHT AND FRIDAY. OUR ATMOSPHERE DOES NOT BECOME FAVORABLE (UNSTABLE ENOUGH) FOR THUNDERSTORMS UNTIL LATE FRIDAY. THE RAIN ENDS WEST TO EAST EARLY SATURDAY WITH FAIR SKIES AND WARMER TEMPERATURES SUNDAY THROUGH WEDNESDAY. FCSTID = 75 DFW 52 64 53 67 / 0 30 40 40 ACT 57 66 56 70 / 30 30 40 30 .FWD... TX...NONE.
In the hours before
Special weather statement, Apr 24, 3:45 PM CDT, 2 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250900- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 345 PM CDT WED APR 24 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...ALONG AND SOUTHEAST OF A TERRELL...WACO...TO KILLEEN LINE. A COLD FRONT LOCATED NEAR A SHERMAN...FORT WORTH...TO BROWNWOOD LINE LATE THIS AFTERNOON WILL MOVE SOUTHEAST THIS EVENING. ALTHOUGH A CAP OF WARM AIR REMAINS IN PLACE ACROSS MOST OF NORTH TEXAS. THE COLD FRONT MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO FORM... MAINLY ACROSS THE SLIGHT RISK AREA. ANY STORMS WHICH DO FORM COULD BECOME SEVERE. TEMPERATURE AND VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE LARGE HAIL AND CLOUD TO GROUND LIGHTNING. ALSO...A TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE FRONT WILL CAUSE NORTH WINDS TO INCREASE BETWEEN 15 AND 25 MPH. SOME HIGHER GUSTS WILL ACCOMPANY THE FRONTAL PASSAGE. THESE WINDS WILL MAKE THE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS ACROSS ALL NORTH TEXAS TONIGHT.
Special weather statement, Apr 24, 5:46 PM CDT, 23 minutes before
TXZ094-095-103>107-118>123-130>135-141>148-156>162-174-175-251030- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 546 PM CDT WED APR 24 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTHEAST OF A BONHAM...DENTON...WEATHERFORD...COMANCHE LINE. AT 545 PM A SLOW MOVING COLD FRONT EXTENDED FROM BONHAM...TO DENTON...T0 WEATHERFORD...TO COMANCHE. THIS FRONT WILL BE THE FOCUS FOR SEVERE THUNDESTORM DEVELOPMENT THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 6:03 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 57 min |
| Apr 24, 6:23 PM CDT | Severe Thunderstorm Warning | FWD | Hunt | 52 min |
| Apr 24, 6:33 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.